Estrogen-based birth control with history of migraines

Patient

Q: I am a woman in my mid-20s looking for some answers about estrogen-based birth control and migraines. When I was a teenager, I had occasional migraines with aura, though they stopped in my late teens and I haven't had one for about ten years. Several years ago, I mentioned my migraine history to an NP, who promptly took me off the combo estrogen/progesterone birth control I'd been on for several years, citing the risk of blood clots. However, the progesterone-only BC caused cystic acne. It only went away when I changed BC - a more sympathetic NP prescribed me Yaz, which was great. I had no acne and no issues with my periods on Yaz.

However, recently the issue came up again with a new doctor, who refused to prescribe me any estrogen-based BC because of my history of migraines, and advised me to go back to progesterone-only birth control. I am very upset about this, as I am positive this will again cause cystic acne. This doctor actually suggested putting me permanently on antibiotics to try to prevent that, but I think that's even worse! My question is, if I have not had migraine except during puberty, am I still putting myself at risk by going on an estrogen-based BC like Yaz? Are there any other estrogen-free options that will prevent acne, regulate my periods, AND serve as a contraceptive?

Symptoms:  Symptoms: acne, migraines (ten years ago)
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews